Volume 26
Number 2
May 2018
Back to issue
Case Reports
F. Klaver, A. Aslan

Propofol infusion syndrome (PRIS) is a well-known, frequently lethal, complication of prolonged sedation with propofol. PRIS seems to be associated with infusion of high cumulative doses of propofol, prolonged infusion periods, traumatic brain injury (TBI), critical illness, concomitant use of catecholamines and glucocorticoids, and with carbohydrate depletion. Possibly, subclinical mitochondrial disease also plays a role. Manifestations of PRIS include cardiac failure with progressive arrhythmias and changes on the ECG, metabolic acidosis, renal failure, rhabdomyolysis and fever. Propofol-induced mitochondrial dysfunction and interference with fatty-acid oxidation may be underlying pathophysiological mechanisms. We describe the case of a patient with severe TBI who received continuous propofol sedation because of high intracranial pressure. After six days of propofol treatment, T-wave inversion was observed on the ECG. There were no other manifestations of cardiac dysfunction. The ECG normalised after discontinuation of the propofol infusion. T-wave inversion may therefore represent an early warning signal for the development of PRIS.


Back to issue - Download PDF